Subscribe for daily wellness inspiration

Like onlymyhealth on Facebook!

Sun Allergy When should one seek medical advice?

By  , Expert Content
Dec 29, 2012
4.8 / 5(4 Ratings)

Most people enjoy the sun, but if your skin is sensitive to the sun, exposure to sunlight can become a problem, especially in spring and summer. Sun allergy mostly develops in areas of the body exposed to ultra-violet (UV) rays of the sun. Allergy to sunlight is more common in people with pale skin and red hair.


Consult your doctor for sun allergy if you experience any of the following.

  • You develop rash (small, reddish blisters or small or large spots in areas that have been exposed to sunlight) for the first time after exposure to sunlight. The doctor after history, clinical examination (and if required tests), may confirm the cause of symptoms and prescribe treatment accordingly.
  • Most people with sun allergy develop mild symptoms (red, itchy, rash) after a few hours of exposure to the sun. If the symptoms are severe (such as large vesicles or fragile fluid-filled blisters), consult your doctor.
  • Sun allergy symptoms may improve without treatment in a couple of days or with the use of over-the-counter medications. If your symptoms are bothersome, severe or persistent or you develop complications (such as pitted scar), consult a dermatologist (a doctor who specialises in diagnosing and treating skin disorders).
  • You develop photoallergic dermatitis after the use of certain perfume or soap. Skin products that can trigger allergy to sunlight are sunscreen, cosmetic, fragrance or ointment. Symptoms of photoallergic dermatitis are similar to PMLE (Polymorphous Light Eruption), but the symptoms usually start later as compared with PMLE. Rashes may not show themselves for several days after exposure to the sun and may spread to parts of the skin that are covered by clothing and not exposed to direct sunlight. Your doctor can confirm the diagnosis and possibly identify exactly which product is triggering the allergy. The skin tends to remain sensitive to sunlight for a long time after you stop the use of the offending lotion or cream.
  • You develop a skin reaction (i.e. rash) after exposure to ultraviolet (UV) radiation from the sun while taking a certain drug. Some medicines that often cause phototoxic or photoallergic reaction upon sunlight exposure include thiazide diuretics, tetracycline antibiotics, NSAIDs (painkillers), etc. Discuss with your doctor all the medications that you take. Your doctor may suggest medicines that are likely to cause this reaction.

 

Read more articles on Sun Allergy Photosensitivity

 

 

Related Articles
4.8 / 5(4 Ratings)
Write a Review
Post a Comment
Disclaimer +
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.